Alert archive / Indiana / Flash Flood Warnings in 2019
Flash Flood Warning 11, NWS Indianapolis, IN
NWS Indianapolis, IN issued this flash flood warning at May 29, 2019, 11:51 PM EDT for Daviess County, Martin County, Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2019, 11:51 PM EDT (03:51 UTC)
- Expired
- May 30, 2019, 2:45 AM EDT
- In force
- 3 hr
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Daviess County, IN, Martin County, IN
The radar
The Evansville,IN radar (KVWX), 68 km from the middle of the area, began a volume at 03:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 3.9 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 770 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 1276 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.5
The text
As transmitted.
504
WGUS53 KIND 300351
FFWIND
INC027-101-300645-
/O.NEW.KIND.FF.W.0011.190530T0351Z-190530T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Indianapolis IN
1151 PM EDT Wed May 29 2019
The National Weather Service in Indianapolis has issued a
* Flash Flood Warning for...
Southern Martin County in southwestern Indiana...
Southern Daviess County in southwestern Indiana...
* Until 245 AM EDT.
* At 1150 PM EDT, Doppler radar indicated thunderstorms continuing
to produce heavy rain across the warned area. Over two inches of
rain has fallen in southern portions of Daviess and Martin
Counties since 9 PM. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Shoals, Alfordsville, Glendale Fishery and Lacy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3850 8696 3850 8698 3851 8700 3850 8706
3854 8711 3853 8714 3852 8715 3855 8719
3855 8721 3854 8722 3855 8724 3858 8724
3861 8725 3870 8668 3853 8668 3853 8683
3850 8688 3850 8692 3851 8693 3849 8695
$$
Ryan1 follow-up statement
071
WGUS73 KIND 300520
FFSIND
Flash Flood Statement
National Weather Service Indianapolis IN
120 AM EDT Thu May 30 2019
INC027-101-300645-
/O.CON.KIND.FF.W.0011.000000T0000Z-190530T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Martin IN-Daviess IN-
120 AM EDT Thu May 30 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM EDT FOR
SOUTHERN MARTIN AND SOUTHERN DAVIESS COUNTIES...
At 119 AM EDT, Doppler radar indicated rain continuing across the
warned area with flash flooding ongoing.
Some locations that will experience flooding include...
Shoals, Alfordsville, Glendale Fishery and Lacy.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3850 8696 3850 8698 3851 8700 3850 8706
3854 8711 3853 8714 3852 8715 3855 8719
3855 8721 3854 8722 3855 8724 3858 8724
3861 8725 3870 8668 3853 8668 3853 8683
3850 8688 3850 8692 3851 8693 3849 8695
$$
RyanWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at May 29, 7:40 PM EDT, 4 hours 11 minutes earlier.
Area forecast discussion, May 29, 7:40 PM EDT, 4 hours 11 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 740 PM EDT Wed May 29 2019 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 245 PM EDT Wed May 29 2019 A frontal system is expected to linger over the local area into Thursday, before getting pushed off to the southeast. Another frontal system may affect the area around Saturday. High pressure is expected by early next week. && .NEAR TERM /Rest of This Afternoon and Tonight/... Issued at 245 PM EDT Wed May 29 2019 Scattered convection may develop later this afternoon and evening over the area in the wake of earlier activity, along and south of a cold front. Air mass is destabilizing fairly rapidly upstream over southern Illinois into southwest Indiana, where cloud cover has thinned out, so expecting at least some destabilization locally this afternoon. This morning's upper air indicates adequate deep layer shear exists for strong organized convection, although lapse rates as quite a bit weaker than they have been recently. Appears the better threat for shower and thunderstorm activity will begin arriving from the southwest in the 300200Z-300500Z time frame, as convection currently over the southern Plains begins moving into the area. The better severe threat may be with this activity, as deep layer shear will be a little higher tonight. However, confidence is low as to the intensity and coverage of convection later tonight, as this will depend on amount of destabilization that occurs this afternoon. Model data does suggest quite a bit of strong lift is possible later tonight, so heavy rainfall may be a threat if convection can hold together. Low level thicknesses suggest the GFS MOS lows for tonight look OK. && .SHORT TERM /Thursday through Saturday/... Issued at 245 PM EDT Wed May 29 2019 Strong lift and widespread precipitation may still be occurring during the morning hours of Thursday, as a 30 kt low level jet passes near the Ohio River. Will hold onto high PoPs during the morning hours, and then taper them off into the chance category by afternoon as the low level jet pushes off to the east. Models suggest there may be some convection Thursday afternoon and evening, along the trailing frontal system. However, amount of convective development Thursday afternoon will depend on how widespread the precipitation is during Thursday morning. For now, will keep some chance PoPs in the forecast through most of Thursday night. Developing northwest upper flow should allow for a drier and more stable air mass to advect into the area by Friday. Will trend towards a dry forecast for Friday and Friday night. Models suggest a disturbance with the northwest flow may drop into the area on Saturday. Will go with chance PoPs at that time. Progged low level thicknesses suggest the GFS MOS temperature guidance for Wednesday, Wednesday night, and Thursday, may be too warm. Will nudge down the guidance a category or so in those periods. && .LONG TERM (Saturday night through Wednesday)... Issued at 250 PM EDT Wed May 29 2019 A pair of systems in northwest flow aloft will necessitate the need for blend PoPs Saturday night and again for the middle of next week. Otherwise, surface high pressure should provide mostly dry weather. Given the northwest flow, look for comfortable slightly below normal temperatures with highs mostly in the 70s. && .AVIATION /Discussion for the 30/00Z TAF Issuance/... Issued at 727 PM EDT Wed May 29 2019 Conditions will fluctuate between VFR and MVFR throughout the TAF period as periods of showers and thunderstorms move through the area. However, confidence is not high enough to mention thunderstorms at KIND at this time through Thu 06Z, will continue to monitor and adjust with future updates. Meanwhile, winds will generally be south/southwesterly at 5 to 10 kts with some gusts up to 20 kts tomorrow afternoon. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...JAS NEAR TERM...JAS SHORT TERM...JAS LONG TERM....50 AVIATION...TDUD
Hazardous weather outlook, May 29, 4:27 PM EDT, 7 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 427 PM EDT Wed May 29 2019 INZ021-028>031-035>049-051>057-060>065-067>072-301000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 427 PM EDT Wed May 29 2019 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: Thunderstorm activity is possible through tonight. Severe storms are possible, mainly tonight. Hazards: Damaging winds...large hail...isolated tornadoes...locally torrential rain producing flooding...and frequent lightning. Timing: Best threat for severe storms appears to be after about 1000 PM EDT. Discussion: Scattered showers and thunderstorms are possible through the early evening hours, along a frontal zone. The threat for more widespread rain and thunderstorms may move into the area later this evening and overnight, as an upper disturbance interacts with the front. Heavy rainfall is possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Outlook: Thunderstorms are possible over all or parts of the area at times through Thursday night, around Saturday and Saturday night, and next Tuesday. A few strong storms are possible Thursday. Heavy rainfall causing flooding will be a concern through midday Thursday. Discussion: Low pressure will track along a frontal boundary across the area Thursday...bringing heavy rain and the potential for flooding. The front will finally shift south of the area early Friday. A second cold front will drop into the area from the north over the weekend with a renewed threat for showers and thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later this evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
In the hours before
Local storm report, May 29, 7:17 PM EDT, 4 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
717 PM EDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FLASH FLOOD 2 NNE FAIRBANKS 39.24N 87.51W
05/29/2019 SULLIVAN IN LAW ENFORCEMENT
STATE ROUTE 63 FROM THE VIGO COUNTY LINE
SOUTH TO STATE ROUTE 48 FLOODED. UP TO TWO
FEET OF WATER IN PLACES.
&&Local storm report, May 29, 7:22 PM EDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
722 PM EDT WED MAY 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FLASH FLOOD 2 NNE FAIRBANKS 39.24N 87.51W
05/29/2019 SULLIVAN IN LAW ENFORCEMENT
STATE ROUTE 63 FROM THE VIGO COUNTY LINE
SOUTH TO STATE ROUTE 48 FLOODED. UP TO TWO
FEET OF WATER IN PLACES.
&&The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 8:45 PM EDT | Flash Flood Warning | IND | Sullivan, Vigo | 3 hr |
| May 29, 10:10 PM EDT | Severe Thunderstorm Warning | IND | Brown | 23 min |
| May 29, 10:39 PM EDT | Severe Thunderstorm Warning | IND | Jackson, Lawrence | 20 min |
| May 29, 11:18 PM EDT | Areal Flood Advisory | IND | Greene, Lawrence, Martin, Monroe | 3 hr |
| May 29, 11:22 PM EDT | Areal Flood Advisory | IND | Daviess, Martin | 3 hr |
| May 30, 12:23 AM EDT | Areal Flood Advisory | IND | Jackson | 3 hr |
| May 30, 7:57 AM EDT | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 5 days |
| May 30, 7:57 AM EDT | River Flood Warning | IND | Gibson, Knox | 6 days |
| May 30, 7:57 AM EDT | River Flood Warning | IND | Gibson, Knox, Posey | 6 days |
| May 30, 10:29 AM EDT | River Flood Warning | IND | Daviess, Gibson, Knox, Pike | 24 hr |
| May 30, 4:09 PM EDT | Severe Thunderstorm Warning | IND | Howard | 24 min |
| May 30, 6:18 PM EDT | Severe Thunderstorm Warning | IND | Clinton, Hamilton, Tipton | 42 min |
| May 30, 7:49 PM EDT | Severe Thunderstorm Warning | IND | Henry | 26 min |
Nearby
Flash Flood Warnings in Indiana, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.